Prior efforts to assess the impact of antidepressant use on risk of suicide attempt focused on antidepressant initiation or duration of use. Gaps remain in understanding risks associated with antidepressant discontinuation in the context of the drug regimen. We assessed the effects of antidepressant discontinuation on the risk of suicide attempt.
We report a nested case-control study of suicide attempt with at least 12 months of prior observation. A retrospective cohort of 2.4 million patients with depression (ICD-9 codes 296.2, 296.3, 300.4, and 311), aged 5-89 years, was created using standard Healthcare Effectiveness Data and Information Set (HEDIS) criteria; from this cohort, cases (n = 10,456) and controls (n = 41,815) were selected for study. Data were from a large, national, longitudinal, integrated claims database of managed care enrollees in the United States from calendar years 1999 through 2006.
Compared to controls, cases were more likely to have used antidepressants, to have had multiple antidepressants, and to have had prior depressive episodes and inpatient stays that involved depression. After adjusting for confounding due to depression severity, comorbidities, and other medications, antidepressant use showed a protective effect for suicide attempt (OR = 0.62, P < .001). Compared to prior therapy, antidepressant discontinuation had a significant risk for suicide attempt (OR = 1.61, P < .05). Antidepressant initiation had the highest risk for suicide attempt (OR = 3.42, P < .05), followed by titration (titration up, OR = 2.62; down, OR = 2.19; P < .05).
Substantial confounding exists in examining the link between antidepressant use and suicide attempt, specifically regarding those factors associated with characteristics of depression. Antidepressant discontinuation showed a significant risk for suicide attempt, as did the period of an abbreviated trial, that is, stopping before a therapeutic regimen of 56 days had been reached. The highest risk was associated with initiation, a finding consistent with other studies, closely followed by periods of dosing changes and discontinuation. Patients should be closely monitored during these periods.